Nadaraya’s Estimates for Large Quantiles and Free Disposal Support Curves

  • Abdelaati Daouia
  • Laurent Gardes
  • Stéphane Girard


A new characterization of partial boundaries of a free disposal multivariate support, lying near the true support curve, is introduced by making use of large quantiles of a simple transformation of the underlying multivariate distribution. Pointwise empirical and smoothed estimators of the full and partial support curves are built as extreme sample and smoothed quantiles. The extreme-value theory holds then automatically for the empirical frontiers and we show that some fundamental properties of extreme order statistics carry over to Nadaraya’s estimates of upper quantile-based frontiers. The benefits of the new class of partial boundaries are illustrated through simulated examples and a real data set, and both empirical and smoothed estimates are compared via Monte Carlo experiments. When the transformed distribution is attracted to the Weibull extreme-value type distribution, the smoothed estimator of the full frontier outperforms frankly the sample estimator in terms of both bias and Mean-Squared Error, under optimal bandwidth. In this domain of attraction, Nadaraya’s estimates of extreme quantiles might be superior to the sample versions in terms of MSE although they have a higher bias. However, smoothing seems to be useless in the heavy tailed case.


Asymptotic Normality Quantile Function Tail Index Monte Carlo Experiment Free Disposal Hull 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The authors thank an anonymous reviewer for his valuable comments which led to a considerable improvement of the manuscript. This research was supported by the French “Agence Nationale pour la Recherche” under grant ANR-08-BLAN-0106-01/EPI project.


  1. Aragon, Y., Daouia, A., & Thomas-Agnan, C. (2005). Nonparametric frontier estimation: a conditional quantile-based approach. Econometric Theory, 21, 358–389.MathSciNetzbMATHCrossRefGoogle Scholar
  2. Azzalini, A. (1981). A note on the estimation of a distribution function and quantiles by a kernel method. Biometrika, 68, 326–328.MathSciNetCrossRefGoogle Scholar
  3. Beirlant, J., Teugels, J., Goegebeur, Y., & Segers, J. (2004). Statistics of Extremes: Theory and Applications. Wiley Series in Probability and Statistics. Chichester: WileyCrossRefGoogle Scholar
  4. Cazals, C., Florens, J-P., & Simar, L. (2002). Nonparametric frontier estimation: a robust approach, Journal of Econometrics, 106, 1–25.MathSciNetzbMATHCrossRefGoogle Scholar
  5. Daouia, A., Gardes, L., & Girard, S. (2009). Large Sample Approximation of the Distribution for Smooth Monotone Frontier Estimators, preprint, submitted for publication.Google Scholar
  6. Daouia, A., Florens, J.-P., & Simar, L. (2010). Frontier estimation and extreme value theory. Bernoulli, 16(4), 1039–1063.MathSciNetzbMATHCrossRefGoogle Scholar
  7. Dekkers, A.L.M., & de Haan, L. (1989). On the estimation of extreme-value index and large quantiles estimation. The Annals of Statistics, 17(4), 1795–1832.MathSciNetzbMATHCrossRefGoogle Scholar
  8. Dekkers, A.L.M., Einmahl, J.H.J., & de Haan, L. (1989). A moment estimator for the index of an extreme-value distribution. The Annals of Statistics, 17(4), 1833–1855.MathSciNetzbMATHCrossRefGoogle Scholar
  9. Deprins, D., Simar, L., & Tulkens, H. (1984). Measuring labor inefficiency in post offices. In M. Marchand, P. Pestieau, & H. Tulkens (Eds.), The performance of public enterprises: concepts and measurements (pp. 243–267). Amsterdam: North-Holland.Google Scholar
  10. Girard, S., & Jacob, P. (2004). Extreme values and kernel estimates of point processes boundaries. ESAIM: Probability and Statistics, 8, 150–168.MathSciNetzbMATHCrossRefGoogle Scholar
  11. Martins-Filho, C., & Yao, F. (2008). A smooth nonparametric conditional quantile frontier estimator. Journal of Econometrics, 143, 317–333.MathSciNetCrossRefGoogle Scholar
  12. Nadaraya, E. A. (1964). Some new estimates for distribution functions. Theory of Probability Applications, 15, 497–500.CrossRefGoogle Scholar
  13. Resnick, S. I. (1987). Extreme values, regular variation, and point processes. New York: Springer.zbMATHGoogle Scholar
  14. Segers, J. (2005). Generalized pickands estimators for the extreme value index. Journal of Statististical Planning and Inference, 128, 381–396.MathSciNetzbMATHCrossRefGoogle Scholar
  15. van der Vaart, A. W. (1998). Asymptotic Statistics. Cambridge Series in Statistical and Probabilistic Mathematics, 3. Cambridge: Cambridge University Press.Google Scholar
  16. Wheelock, D. C., & Wilson, P. W. (2008). Non-parametric, unconditional quantile estimation for efficiency analysis with an application to Federal Reserve check processing operations. Journal of Econometrics, 145(1-2), 209–225.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Abdelaati Daouia
    • 1
  • Laurent Gardes
    • 2
  • Stéphane Girard
    • 2
  1. 1.Toulouse School of Economics (GREMAQ)University of ToulouseToulouseFrance
  2. 2.Team Mistis, INRIA Rhône-Alpes and Laboratoire Jean KuntzmannSaint-Ismier cedexFrance

Personalised recommendations